678-515-0585 info@drdahlman.com

Statins and diabetes risk is a new concern. This statins diabetes risk is confusing to some or is suggested to be of no concern. Well, it is to those who get diabetes from the use of statins. Statins and diabetes possibly occurs because of the effects of statins on muscle tissue.

Statins and diabetes risk appear to be linked together according to a new analysis of five studies involving 32,752 patients. The statins diabetes risk now raises new questions about what we really know about the long term effects of the most widely prescribed drug in the United States.

Considering that pharmaceutical companies are pushing to expand the patient base above the 40 million that are now taking the drug, this may greatly affect more and more people.

Dr. Steven E. Nissen, chairman of Cardiology at the Cleveland Clinic AND consultant to drug companies who make statins says, “I don’t think it’s very clinically important”. He’s got to be kidding. Unfortunately, he’s not.

The study found statins and diabetes risk increases by 12% between those taking high doses compared to moderate doses. The statins and diabetes risk increases by 20% between those taking high doses and none at all.

Why? Not clearly explained, but animal studies show that statins can increase muscle resistance to insulin, resulting in higher levels of circulating blood sugar.

Statins include atorvastatin (Lipitor and Torvast), fluvastatin (Lescol), lovastatin (Mevacor, Altocor, Altoprev), pitavastatin (Livalo, Pitava), pravastatin (Pravachol, Selektine, Lipostat), rosuvastatin (Crestor) and simvastatin (Zocor, Lipex). Several combination preparations of statins such as ezetimibe/simvastatin is sold as Vytorin, are also available.

Reading the adverse effects on the information sheet that comes with the drug, side effects include muscle pain and muscle cramps, among others. What might cause this pain and cramping?

If you think about how the muscle works, it needs certain nutrition in order to function properly. This includes oxygen, vitamins and minerals and…sugar. Is the muscle pain and cramping due to a deficiency of any of these? Think about athletes and how the possibility of cramping occurs or how their muscles hurt as they work out or compete. It’s because of a rapid depletion of any of these nutrients.

If statin drugs interfere with the utilization of sugar by muscles, it does make total sense that blood sugar will increase because it’s no longer being used by those muscles, so it remains in the bloodstream. The statins and diabetes risk becomes obvious.

The answer to high cholesterol has always been dietary change. It’s actually that easy.

Important Patient Links

Pin It on Pinterest

Share This